A nurse is assessing a 35-year-old patient with acute post-streptococcal glomerulonephritis. Which assessment finding would be most indicative of worsening kidney function and require immediate intervention?
1Serum creatinine increased from 1.2 mg/dL to 3.8 mg/dL over 24 hours with oliguria (urine output 200 mL in 24 hours)✓ 정답
2Blood pressure elevated to 160/95 mmHg with mild peripheral edema in ankles
3Gross hematuria with cola-colored urine and proteinuria 2+ on dipstick
4Fatigue and decreased appetite with trace periorbital edema in the morning
해설
Rapid elevation in serum creatinine with severe oliguria indicates acute kidney injury requiring immediate intervention. Other findings are typical of glomerulonephritis but less urgent.
Core Nursing ExplanationKey Concept Analysis: This question assesses the nurse's ability to identify signs of acute kidney injury (AKI) in a patient with acute post-streptococcal glomerulonephritis (APSGN). APSGN is an immune-mediated kidney disease where antibodies formed against streptococcal bacteria deposit in the glomeruli, causing inflammation, impaired filtration, and the classic triad of hematuria, hypertension, and edema. The priority nursing action is to monitor for and recognize complications, especially a rapid decline in glomerular filtration rate (GFR), which is life-threatening.
Answer Rationale: Key Point! Option ① is correct because it presents the most objective and severe indicators of deteriorating kidney function. A serum creatinine rise from 1.2 mg/dL (near normal) to 3.8 mg/dL in 24 hours signifies a drastic drop in GFR. This, combined with oliguria (urine output <400 mL/24 hrs), meets the criteria for acute kidney injury (AKI). This is a medical emergency requiring immediate interventions like fluid management, electrolyte correction (especially hyperkalemia), and possibly dialysis.
Distractor Analysis:
Watch out for confusion! Option ②: Hypertension and mild edema are common in APSGN due to sodium and water retention from reduced GFR. While they require management, they are expected findings and not the most immediate indicator of rapid functional decline.
Option ③: "Cola-colored" urine from gross hematuria and proteinuria are hallmark signs of glomerular inflammation in APSGN. They are diagnostically significant but represent the disease's typical presentation, not necessarily its most acute, life-threatening complication.
Option ④: Fatigue, anorexia, and mild periorbital edema are common systemic symptoms of APSGN and fluid retention. They indicate the disease is present but are subjective and less urgent than objective evidence of failing kidneys.
Related Concepts: The nurse must understand the progression from glomerular inflammation to impaired filtration, leading to azotemia (elevated BUN/Creatinine), fluid overload, hypertension, and electrolyte imbalances. Monitoring intake and output (I&O) and daily weights is critical. Immediate intervention for AKI focuses on supporting kidney function and preventing complications like pulmonary edema, hyperkalemia-induced cardiac arrhythmias, and metabolic acidosis.
Pharmacology: Treatment may include loop diuretics (e.g., furosemide) for edema/hypertension, antihypertensives (e.g., ACE inhibitors), and antibiotics if active infection is present. Avoid nephrotoxic drugs.
Memory Tips
CRASH for AKI signs: Creatinine Rising, Reduced Output (oliguria), Acidosis, Sodium/fluid overload (edema/HTN), Hyperkalemia.
APSGN Triad: Think "H.E.R." - Hematuria, Edema, Rising BP (Hypertension).
For NCLEX: When you see "rapid rise in creatinine + oliguria," think Key Point! ACUTE KIDNEY INJURY = PRIORITY.
High-Frequency NCLEX Topics
NCLEX frequently tests the nurse's ability to prioritize and recognize complications. APSGN/AKI questions often pit expected symptoms (hematuria) against signs of organ failure (rising creatinine/oliguria). Always choose the option that indicates a threat to Airway, Breathing, Circulation, or Neurological status (ABCs). Here, AKI threatens circulation (fluid overload, hyperkalemia-induced cardiac arrest) and is the highest priority.
Watch Out for Question Variations!
Symptom Identification → Priority Intervention: "The nurse notes a serum creatinine of 4.0 mg/dL and oliguria in a patient with glomerulonephritis. What is the priority action?" (Answer: Assess for signs of fluid overload/pulmonary edema and hyperkalemia, notify provider).
Patient Education Focus: "Which instruction is most important for a patient recovering from APSGN?" (Answer: Report decreased urine output or swelling immediately; attend follow-up for BP and kidney function monitoring).
Medication Administration: "The provider orders furosemide. Which assessment is most critical before administration?" (Answer: Check potassium level and blood pressure).
Nursing Clinical Practice GuideClinical Scenario: You are caring for Michael, a 35-year-old teacher recently diagnosed with APSGN following a strep throat infection two weeks ago. He was admitted for monitoring. His initial labs showed mild proteinuria and hematuria. On day 2, during your morning assessment, you review his vital signs and lab trends.
Nursing Intervention Strategy:
Assessment: Perform a focused assessment. Check vital signs (BP may be elevated). Auscultate heart and lung sounds (crackles may indicate pulmonary edema). Assess for edema (periorbital, pretibial, sacral). Most critically, review the 24-hour I&O sheet and the latest lab results (creatinine, BUN, K+).
Nursing Diagnosis: Excess Fluid Volume related to compromised regulatory function (kidney). Risk for Electrolyte Imbalance (hyperkalemia).
Planning & Implementation:
Immediate Action: Upon discovering the rapid creatinine rise and oliguria (as in option ①), immediately notify the provider (physician/NP). This is a critical change.
Fluid & Electrolyte Management: Implement strict I&O. Weigh patient daily at the same time. Restrict fluid and sodium intake as ordered. Monitor for signs of hyperkalemia (muscle weakness, EKG changes like peaked T-waves).
Medication Administration: Administer diuretics and antihypertensives as scheduled, monitoring for effectiveness (increased urine output, lowered BP) and side effects (hypokalemia with some diuretics, orthostatic hypotension).
Evaluation: Evaluate for stabilization of creatinine/BUN, improvement in urine output, resolution of edema, and control of blood pressure. Monitor for complications.
Patient Safety and Precautions:
Hyperkalemia Precautions: Hold potassium supplements and potassium-sparing diuretics if hyperkalemic. Be prepared for administration of kayexalate, IV calcium gluconate (cardioprotective), insulin/glucose, or albuterol nebulizers as ordered to lower potassium.
Medication Caution: Avoid all nephrotoxic medications (e.g., NSAIDs like ibuprofen, certain antibiotics like gentamicin) unless absolutely necessary and closely monitored.
Infection Control: Practice good hand hygiene. APSGN itself is not contagious, but the preceding streptococcal infection is.
Nursing Procedure & Medication FlowManaging a Patient with Potential AKI:
1. Assessment First: Review I&O, daily weight, labs (creatinine/BUN/K+), lung sounds, and edema.
2. Notify Provider: Report critical findings using SBAR (Situation, Background, Assessment, Recommendation).
3. Implement Orders: May include fluid restriction (e.g., 1500 mL/day), dietary potassium restriction, diuretic administration.
4. Diuretic (Furosemide) Administration: Check BP before giving. Administer IV push slowly (to avoid ototoxicity). Monitor urine output response. Monitor for hypokalemia and ototoxicity (tinnitus, hearing loss).
5. Ongoing Monitoring: Continue strict I&O. Assess for fluid shift: signs of overload (crackles, JVD) vs. dehydration (tachycardia, poor skin turgor).
A Word from Your Senior Nurse
"Remember, kidneys are silent workers until they're in trouble. A patient with glomerulonephritis might look okay but have labs screaming that their kidneys are failing. Your vigilance in tracking that I&O and those daily lab values is what catches AKI early. On the NCLEX and in practice, don't get distracted by the dramatic symptoms (like cola-colored urine)—always ask yourself, 'What finding tells me an organ is actually stopping its work?' That's your priority. You are the patient's advocate and early warning system!"